Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 163, NWS JSJ

October 10, 2005

NWS JSJ issued this flash flood warning at Oct 10, 2005, 2:25 AM CDT. It was in force for 19 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2005, 2:25 AM CDT (07:25 UTC)
Expired
Oct 10, 2005, 9:30 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Oct 10, 4:05 PM CDTFLASH FLOODNaguabo, PRRIO BLNCO OUT OF ITS BANKS--HIGHWAY 31 UNPASSABLE
Oct 10, 7:46 PM CDTFLOODLas Piedras, PRMUDSLIDES REPORTED IN BARRIO QUEBRADA GRANDE AND BARRIO ASOMANTE. NO RESIDENCES AFFECTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 820 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 100730
FFWSJU
PRC015-037-053-069-077-085-089-095-103-109-119-129-151-101030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
325 AM AST MON OCT 10 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO

     ARROYO
     JUNCOS
     LUQUILLO
     PATILLAS
     MAUNABO
     NAGUABO
     SAN LORENZO
     YABUCOA
     LAS PIEDRAS
     CEIBA
     FAJARDO
     HUMACAO
     RIO GRANDE

* UNTIL 630 AM AST

AT 325 AM DOPPLER RADAR INDICATED MODERATE TO VERY HEAVY RAIN 
OCCURRING OVER THE SOUTHEAST MUNICIPALITIES. ADDITIONAL HEAVY 
SHOWERS WILL MOVE INTO THE REMAINING WARNED MUNICIPALITIES DURING 
THE EARLY MORNING HOURS. SOME AREAS HAVE ALREADY RECEIVED ESTIMATED 
RAINFALL AMOUNTS OF AROUND TWO INCHES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  FERMINA...VIEQUES...SUAREZ...ROOSEVELT ROADS...RIO GRANDE...
  RAMOS...PLAYA FORTUNA...NAGUABO...LUQUILLO...LUIS M. CINTRON...LAS
  PIEDRAS...LA DOLORES...JUNCOS...HATO CANDAL...FAJARDO...CEIBA...
  ANTON RUIZ AND AGUAS CLARAS.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1820 6593 1825 6582 1841 6588 1844 6585
      1836 6568 1836 6557 1820 6557 1815 6574
      1801 6582 1796 6605 1796 6605

$$

RIVERA/LEVINE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 9:50 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 9, 9:50 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1050 PM AST SUN OCT 9 2005

.UPDATE...LOCALLY HEAVY RAIN WAS REPORTED BY LOCAL SPOTTERS OVER
PARTS OF PUERTO RICO TODAY...AMONG THEM 4.00 INCHES IN AIBONITO AND
3.42 INCHES IN JUANA DIAZ. WEATHER CONDITIONS WILL CONTINUE TO BE
VERY HUMID AND UNSTABLE AT LEAST TONIGHT THROUGH TUESDAY. AN
IMPRESSIVE UPPER LOW CONTINUES TO SPIN NORTH OF PUERTO RICO. THIS
SYSTEM IS EXPECTED TO SLOWLY MOVE NORTHWESTWARD ACROSS THE WESTERN
ATLANTIC. THE 00Z SOUNDING CAME IN WITH 2.24 INCHES OF PRECIP WATER
AND A LIFTED INDEX OF -2.0. AT LOW LEVELS...WINDS ARE FROM THE SOUTH
AND SOUTHWEST...STRONGER THAN THIS MORNING. A WIND ADVISORY WAS IN
EFFECT UNTIL 8 PM AST. ALTHOUGH SOME GUSTY WINDS WERE REPORTED
DURING THE AFTERNOON...THE VAD WIND PROFILE IS NOW INDICATING ONLY
SOUTH WINDS OF 10 TO 15 KNOTS. IN THE MEAN TIME...THE GFS CONTINUES
TO SHOW MUCH HIGHER WINDS ACROSS THE LOCAL AREA...PARTICULARLY OVER
THE U.S. VIRGIN ISLANDS...ASSOCIATED WITH A LOW PRESSURE AREA THAT
THE MODEL HAS BEEN TRYING TO DEVELOP DURING THE LAST FEW DAYS. SO
FAR...THERE IS NOT ANY EVIDENCE THAT THIS WILL HAPPEN SO...HAVE
DECIDED TO LOWER THE WINDS ACROSS THE LOCAL ISLANDS AND COASTAL
WATERS AND KEEP THEM IN THE 15 TO 20 KNOTS RANGE. WINDS...MAINLY
FROM THE SOUTH WILL CONTINUE TO ADVECT DEEP TROPICAL MOISTURE OVER
THE LOCAL REGION. THEREFORE...THE LIKELIHOOD OF SHOWERS...HEAVY AT
TIME WILL BE HIGH. IN FACT...DOPPLER RADAR WAS SHOWING SOME SHOWERS
COMING ONSHORE ALONG THE SOUTHERN SLOPES OF PUERTO RICO AND ACROSS
THE WEST COAST OF THE ISLANDS. SOILS ARE ALREADY SATURATED AND RIVER
LEVELS ARE ABOVE BASELINE...SO ADDITIONAL RAINFALL AMOUNTS COULD
CAUSE MUDSLIDES. THE FLASH FLOOD WATCH WAS CANCELLED.

FOR THE MARINE CONDITIONS...MARINERS SHOULD EXERCISE CAUTION ACROSS
THE LOCAL COASTAL WATERS. GENERALLY EXPECT WINDS OF 15 TO 20 KNOTS
OR LESS AND SEAS OF 4 TO 6 FEET OR LESS. MARINERS SHOULD ALSO REMAIN
ALERT FOR THUNDERSTORM ACTIVITY ACROSS THE REGIONAL WATERS...WITH
ASSOCIATED FREQUENT CLOUD TO WATER LIGHTNING.

OF NOTE...THE ELEVENTH HURRICANE OF THE ATLANTIC SEASON FORMED
DURING THE AFTERNOON IN AN UNUSUAL LOCATION...BETWEEN THE AZORES AND
CANARY ISLANDS. VINCE IS PROBABLY THE FARTHEST EAST AND NORTH A
TROPICAL CYCLONE HAS EVER FORMED IN THE ATLANTIC BASIN. ONLY ONE
NAME IS LEFT IN THE STORM LIST...WILMA./GR

&&

.PREV DISCUSSION...WHILE THERE WERE ISOLATED AREAS OF HEAVY RAIN
ACROSS PORTIONS OF THE LOCAL ISLANDS DURING THE MORNING AND
AFTERNOON HOURS...OVERALL THE CONVECTION STAYED JUST TO THE
SOUTHEAST OF PUERTO RICO OVER THE CARIBBEAN WATERS...WHERE THE
LARGER SCALE SYNOPTIC CONVERGENCE OCCURRED. AT THE SAME TIME THE LOW
LEVEL WIND FLOW INCREASED SIGNIFICANTLY...PRODUCING STRONG SOUTHERLY
LOW LEVEL FLOW...WHICH PRODUCED SOME HEAVY SHOWERS ACROSS SOUTH
SECTIONS OF PUERTO RICO DUE TO THE  STRONG LIFT OVER THE CORDILLERA
CENTRAL. THE VAD WIND PROFILE INDICATED STRONG SOUTHERLY LOW LEVEL
FLOW OF 20 KNOTS OR ABOVE AT 3 KFT AND THERE WERE OTHER AREA
OBSERVATIONS AT HIGHER ELEVATIONS INDICATED NEAR 25 MPH WINDS.
HENCE...A WIND ADVISORY FOR ELEVATIONS ABOVE 1000 FEET WAS ISSUED.

CURRENT SAT IMAGERY AND RADAR INDICATE THAT THERE ARE ACTIVE AREAS
OF CONVECTION SURROUNDING THE LOCAL ISLANDS. AS WELL ADVERTISED THE
LAST SEVERAL DAYS...ALL THE ELEMENTS FOR THE POTENTIAL FOR HEAVY
RAINFALL PERSIST ACROSS THE REGION AND SHOULD CONTINUE TO PERSIST
TONIGHT AND THROUGH AT LEAST MONDAY. THERE WILL CONTINUE TO BE LARGE
SCALE LOW LEVEL MOISTURE CONVERGENCE ACROSS THE REGION AND THE RIGHT
INGREDIENTS FOR SYNOPTIC SCALE RISING MOTION. THE DYNAMICS
ASSOCIATED WITH THE UPPER LEVEL LOW WILL PERSIST MONDAY AS WELL AS
IT IS FORECAST TO SLOWLY MOVE WEST NORTHWEST.

FOR THE MARINE CONDITIONS...THE SIGNIFICANT INCREASE IN THE SURFACE
WINDS WILL HAVE AN IMPACT ON THE REGIONAL WATERS. IN
ADDITION...THERE IS LINGERING MODERATE LONG PERIOD NORTHWEST SWELL.
BUT THE MAIN MECHANISM FOR WAVE GENERATION FOR THE SHORT TERM WILL
BE THE INCREASING SURFACE WINDS...WITH WINDS 20 KNOTS OR EVEN HIGHER
FORECAST TO DEVELOP OVER THE EASTERN LOCAL CARIBBEAN AND ATLANTIC
WATERS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

24
Hazardous weather outlook, Oct 9, 5:30 AM CDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN OCT 9 2005

PRZ001>013-AMZ710>750-101030-
630 AM AST SUN OCT 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING HAS CREATED VERY UNSTABLE ATMOSPHERIC
CONDITIONS ACROSS THE REGION FOR THE PAST 24 HOURS...AND WILL DRIFT
WEST AND INTO A MORE FAVORABLE POSITION TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN ACROSS THE LOCAL AREA
TODAY AND TONIGHT. A MOISTENING SOUTHERLY LOW LEVEL WIND FLOW TODAY
IS EXPECTED TO BRING SCATTERED TO NUMEROUS THUNDERSTORMS FROM THE
LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO THE LOCAL ISLANDS
TODAY.. WITH THUNDERSTORM ACTIVITY CONTINUING TO SPREAD NORTH AND
NORTHEAST TONIGHT. MANY AREAS WILL SEE VERY HEAVY RAINFALL TODAY
LEADING TO WIDESPREAD URBAN AND STREAM FLOODING...WITH INCREASING
AREAS OF FLASH FLOODING AND RIVER FLOODING A GOOD POSSIBILITY BY
THIS AFTERNOON AND EVENING. INTENSE THUNDERSTORMS WILL BE CAPABLE OF
 PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND POSSIBLE SMALL HAIL. HEAVY RAINFALL WILL BE CAPABLE
OF INDUCING LANDSLIDES IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS. A SOUTHERLY WIND FLOW WILL INCREASE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT TO PRODUCE BUILDING SEAS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
MONDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND WOULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-101030-
630 AM AST SUN OCT 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING HAS CREATED VERY UNSTABLE ATMOSPHERIC
CONDITIONS ACROSS THE REGION FOR THE PAST 24 HOURS...AND WILL DRIFT
WEST AND INTO A MORE FAVORABLE POSITION TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN ACROSS THE LOCAL AREA THIS
AFTERNOON AND TONIGHT. A MOISTENING SOUTHERLY LOW LEVEL WIND FLOW
TODAY IS EXPECTED TO BRING SCATTERED TO NUMEROUS THUNDERSTORMS FROM
THE LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO THE LOCAL ISLANDS
TODAY.. WITH THUNDERSTORM ACTIVITY CONTINUING TO SPREAD NORTH AND
NORTHEAST TONIGHT. MANY AREAS WILL SEE VERY HEAVY RAINFALL TODAY
LEADING TO WIDESPREAD URBAN AND STREAM FLOODING...WITH INCREASING
AREAS OF FLASH FLOODING AND RIVER FLOODING A GOOD POSSIBILITY BY
THIS AFTERNOON AND EVENING. INTENSE THUNDERSTORMS WILL BE CAPABLE
OF  PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND POSSIBLE SMALL HAIL. HEAVY RAINFALL WILL BE CAPABLE
OF INDUCING LANDSLIDES IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS. A SOUTHERLY WIND FLOW WILL INCREASE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT TO PRODUCE BUILDING SEAS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
MONDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND WOULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

70

In the hours before

Local storm report, Oct 9, 10:53 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 PM AST SUN OCT 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     AVALANCHE        4 W UTUADO              18.27N 66.77W
10/08/2005                   UTUADO             PR   EMERGENCY MNGR

            MUDSLIDES CLOSED HIGHWAY 621 BEAR JACANAS AND HIGHWAY 123
            NEAR 21 MUROS.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:20 AM CDTFlash Flood WarningJSJ20 hr
Oct 10, 10:19 AM CDTMarine Weather StatementJSJ9 hr
Oct 10, 12:02 PM CDTFlash Flood WarningJSJ20 hr
Oct 10, 12:30 PM CDTFlash Flood WarningJSJ20 hr
Oct 10, 12:56 PM CDTSpecial Marine WarningJSJ49 min
Oct 10, 1:20 PM CDTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.